The FDA said today that a small number of preventable cases of accidental death have occurred since their first Duragesic warning in 2005, prompting them to ask Johnson & Johnson and the makers of a generic version to add new warnings. “Despite a July 2005 warning, the Food and Drug Administration ‘has continued to receive reports of deaths and life-threatening side effects after doctors have inappropriately prescribed the patch or patients have incorrectly used it,’ the agency said.”
Things not to do with Duragesic, according to the agency: don’t use it for “occasional or mild pain, post-surgical pain, or for headaches.” Don’t expose it to high heat, such as in a hot tub, and don’t use more patches than prescribed or apply them more frequently.
Michael Cohen, president of the nonprofit Institute for Safe Medication Practices, said the new FDA warning “will educate some doctors, but it’s not enough. I think we need to do more.” Cohen said other steps could help such as requiring pharmacists to discuss proper use with patients, or having company salespeople do more to get the message to doctors.
Signs of a fentanyl overdose may include breathing trouble, slow or shallow breathing, slow heartbeat, severe sleepiness, cold, clammy skin, trouble walking or talking, or feeling faint, dizzy, or confused. Patients should get immediate medical attention if those signs occur, the FDA said.